Hail, Buffalo
- When
- May 19, 2:20 PM CST
- Where
- Buffalo County, 6 mi ENE of Kearney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.733, -98.974
This Sunday afternoon and evening was one of the more prolific severe weather events in the spring of 2013, in terms of the number of reports. This event was part of the same large-scale system that produced a few severe thunderstorms the previous day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Sunday afternoon and evening was one of the more prolific severe weather events in the spring of 2013, in terms of the number of reports. This event was part of the same large-scale system that produced a few severe thunderstorms the previous day. A digging upper-level trough was over the western United States, while low pressure continued to organize over South Dakota, becoming vertically-stacked by evening. The associated cold front progressed through South Central Nebraska, helping to initiate the thunderstorms. Prior to thunderstorm development, a subtle short-wave trough moved through, introducing cooler and drier air aloft and increasing potential instability. The exit region of an 85 knot upper-level jet streak nosed into Oklahoma, coupling with the cold front to create deep, large-scale lift.
Surface temperatures peaked in the low to mid 70s, while dewpoints were in the 60s ahead of the front and in the 50s behind. MLCAPE was not overly impressive, with 1000-1500 J/kg ahead of the front and 500-1000 J/kg post-frontal. Deep layer shear was sufficient for supercells. With no cap in place, scattered thunderstorms began forming between 2 and 3 pm CDT, from Grand Island north and west. The storms increased in coverage as the afternoon progressed. While some remained discrete, the shear number of storms gradually led to several short multicell line segments. By 4 pm CDT, additional storms formed further south along the Highway 281 corridor. Before the storms exited into southeastern Nebraska, one large, solid squall line had formed, but numerous embedded, discrete cells were still discernible.
With upper-level low pressure just north of the area and the associated cold temperatures aloft, the storms were largely hail producers. Quarter to golf ball size hail reports were numerous. The most severe storm of the event tracked east-northeast across Buffalo County and into Hall County. However, it dropped the largest hail and was the most intense over Buffalo County. Near Gibbon, baseball size hail occurred. This storm probably produced similar size hail along the more rural portions of its track, between Kearney and Gibbon, but the lack of population resulted in no other similar reports. The assistant fire chief in Gibbon reported that a law enforcement officer was dispatched to mile marker 279 on Interstate 80, or about 7 miles east of Kearney, where vehicles had broken windshields. Another storm produced a short-track, weak EF1 tornado near Wolbach in southern Greeley County. Most of the severe weather occurred within and around the Tri-Cities of Kearney, Grand Island and Hastings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 2:18 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT SUN MAY 19 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 235 PM CDT SUN MAY 19 2013 WE ARE MONITORING RADAR. PLEASE SEE THE 1113 AM AFD FOR OUR MORE EXTENSIVE THINKING ON THE CONVECTIVE ENVIRONMENT AND EXPECTATIONS. ALOFT: AN 85 KT ULJ ON THE DYNAMIC TROPOPAUSE WAS EJECTING ONTO THE SRN PLAINS WITH A CUT-OFF LOW DEVELOPING OVER SD. SFC: A COOL FRONT BISECTED THE FCST AREA AT 19Z /ROUGHLY JUST W OF HWY 281/. THIS FRONT WILL SLOWLY DEPART TO THE E THIS EVNG... PUTTING THE FCST AREA IN THE COOL SECTOR OF THE CUT-OFF. NOW THRU SUNSET: DESTABILIZATION IS UNDERWAY. SO EXPECT SCT TSTMS WILL CONTINUE TO ERUPT. THE WIND PROFILE IS BECOMING UNIDIRECTIONAL AND 0-5 KM SHEAR WILL BE DECREASING OVER THE NEXT 6 HRS. MLCAPE SHOULD PEAK AROUND 1500 J/KG. STORMS SHOULD ORGANIZE INTO SHORT LINE SEGMENTS OF MULTICELLS. OVERALL EXPECT A DECENT AMT OF SUB- SEVERE HAIL WITH THE STRONGEST STORMS. WHILE TOR WW 181 IS IN EFFECT FROM GENEVA NEB-BELOIT KS...THIS IS MAINLY TO COVER THE INITIAL TSTM DEVELOPMENT THAT IS LIKELY TO TAKE THE FORM OF MARGINAL 1" HAIL AND G60 MPH. AS THE STORM STRENGTHEN THE MAIN SHOW WILL BE FURTHER E. TNGT: TSTMS WANE WITH LOSS OF DAYTIME HEATING. FCST MAY BE A LITTLE PESSIMISTIC ON CLOUDS. EXPECT M/CLEAR TO P/CLOUDY. MON: A DECENT START TO THE DAY BUT UPR-LVL COLD POOL WILL RESULT IN DESTABILIZATION AND ISOLATED AFTN SHWRS AND POSSIBLY A TSTM. BEST CHANCE FOR THUNDER WILL BE S AND E OF THE TRI-CITIES. MOST PLACES WILL REMAIN DRY. BREEZY W WINDS WILL GUST 25-35 MPH AFTER 10 AM. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 318 PM CDT SUN MAY 19 2013 MAIN FORECAST CONCERNS WILL BE CHANCES FOR SHOWERS MONDAY NIGHT THROUGH WEDNESDAY AND THUNDERSTORMS THURSDAY THROUGH SUNDAY AND TEMPERATURES THROUGH THE PERIOD. AN UPPER LEVEL LOW IN THE NORTHERN PLAINS WILL CONTINUE TO DRIFT TO THE EAST FOR MONDAY NIGHT THROUGH WEDNESDAY. MONDAY NIGHT INTO TUESDAY IT IS CLOSE ENOUGH THAT THERE IS A CHANCE FOR SHOWERS ACROSS THE AREA. THE MUCAPE IS LITTLE TO NOTHING. IN ADDITION DURING THIS TIME THERE IS A COLD FRONT THAT MOVES THROUGH THE AREA. THIS WILL HELP TO KEEP TEMPERATURES BELOW NORMAL FOR THIS TIME OF YEAR. BY TUESDAY NIGHT AND WEDNESDAY THE UPPER LOW MOVES FURTHER TO THE NORTHEAST...BUT STILL SENDS SOME WEAK LOBES OF ENERGY THROUGH THE FORECAST AREA. MOISTURE CONTINUES ACROSS MOST IF NOT ALL OF THE AREA AND EXPECT THERE TO BE CLOUDS. THE SHOWERS SHOULD BE CONFINED TO THE FAR NORTH AND THE CHANCES ARE MINIMAL. THE COOLER AIR REMAINS ACROSS THE AREA. A SHORT WAVE RIDGE BUILDS BEHIND THE UPPER LEVEL LOW IN THE NORTHERN PLAINS. WITH THE UPPER LEVEL LOW TO THE NORTHEAST...THERE IS A BREAK IN THE PRECIPITATION ACROSS THE FORECAST AREA WEDNESDAY NIGHT. ANOTHER UPPER LEVEL WAVE THAT DEVELOPS IN THE NORTHWEST CONUS WILL START TO AFFECT THE AREA AGAIN BY THURSDAY. THE FIRST WEAK WAVE MOVES INTO THE AREA THURSDAY AND BRINGS A SMALL CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS. THE WEAK WAVES CONTINUE TO MOVE INTO THE AREA THROUGH SUNDAY. MODELS HAVE SOME DIFFERENCES IN THE TIMING OF THE WAVES AND THEREFORE SOME DIFFERENCES IN HOW MUCH PRECIPITATION THERE WILL BE. IT LIKELY WILL NOT BE RAINING ALL OF THE TIME IN EVERY LOCATION...BUT HAVE KEPT CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. TEMPERATURES WILL REMAIN AROUND NORMAL FOR THIS TIME OF YEAR FOR THURSDAY AND FRIDAY...BUT BY SATURDAY AND SUNDAY AS A SURFACE LOW DEVELOPS ON THE HIGH PLAINS...WINDS TURN TO THE SOUTH AND THERE IS SOME WARM ADVECTION. TEMPERATURES WILL WARM BACK ABOVE NORMAL AGAIN FOR THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1237 PM CDT SUN MAY 19 2013 THIS AFTN: VFR. POCKETS OF IFR VSBYS IN SCT SHWRS/TSTMS THIS AFTN. WONT INCLUDE TSRA/CB IN THE TAF UNTIL IT HAS A LEGIT CHANCE OF HITTING THE TERMINAL. SO WATCH FOR AMENDMENTS. E WINDS AROUND 10 KTS WILL GRADUALLY SWING AROUND TO SW. TNGT: VFR. ANY SCT SHWR/TSTM ACTIVITY WANES WITH SUNSET. W WINDS AROUND 10 KTS. MON THRU 18Z: VFR WITH W WINDS INCREASING AND GUSTING 25-30 KTS AFTER 16Z. CIG CONFIDENCE: MEDIUM VSBY CONFIDENCE: HIGH WIND CONFIDENCE: MEDIUM WX CONFIDENCE: MEDIUM && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...JCB AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1205 PM CDT SUN MAY 19 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201715- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1205 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA THIS AFTERNOON. THERE IS A SLIGHT RISK THAT A COUPLE THUNDERSTORMS COULD TURN SEVERE AFTER 2 PM...EAST OF A LINE FROM OSCEOLA NEBRASKA...TO BELOIT KANSAS. THE MAIN THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL END BY 7 PM. ELSEWHERE...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL UP TO THE SIZE OF DIMES OR NICKLES. THE THREAT FOR THUNDERSTORMS WILL DIMINISH BY 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORM ARE THEN POSSIBLE AGAIN THURSDAY AND FRIDAY. AT THIS POINT...IT IS TOO EARLY TO DEFINITIVELY DETERMINE THE SEVERE WEATHER THREAT LEVEL WITH THOSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN HASTINGS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT SUN MAY 19 2013
NEZ061-192045-
BUFFALO NE-
314 PM CDT SUN MAY 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO COUNTY UNTIL 345
PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNEY...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GIBBON...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 271 AND 285.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4091 9909 4089 9880 4066 9887 4065 9894
4066 9913
TIME...MOT...LOC 2014Z 185DEG 15KT 4071 9900
FAYThe Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
18 hail, 1 tornado. Local standard time, as filed.
Hail ranging in size from half dollars to hen eggs was reported.
This tornado touched down a few miles northeast of Wolbach and was on the ground for approximately 2 minutes. With an estimated top wind speed of 90 mph, damage from this tornado included a destroyed mobile home and outbuilding and broken tree limbs of 5 to 8 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450127, 450152, 450128, 450130, 450131, 450132, 450153, 450136, 450137, 450138, 450140, 450156, 450141, 450144, 450145, 450146, 450148, 450149, 450125.